Many prescription drugs are known to increase photosensitivity, meaning that they can make you more susceptible to sunburns and other skin reactions. Being exposed to too much sun while taking an offending drug, in most cases, results in what looks like an exaggerated sunburn or more serious reactions in rare cases. 


Drug-Induced UV Sensitivity

Drug-induced photosensitivity is most commonly associated with certain antibiotics, such as azithromycin, sulfa drugs and tetracycline drugs.


When taking a medication known to increase photosensitivity, it is important to avoid sunlight as much as possible. In addition, it is also highly recommended to avoid tanning beds. While spray tanning, is considered safe, other forms of tanning that use UV light are not recommended.


The exact mechanism behind drug induced photosensitivity isn't well know but certain medications appear to increase skin absorption of both UVA (ultraviolet-A) and UVB (ultraviolet-B) rays. This increased absorption can greatly increase the risk of sunburn and other skin reactions. When exposed to UV light, skin reactions can occur rapidly. However, the reaction will be seen only on skin areas exposed to the sun in most cases.


When it comes to tanning, most tanning beds use UVA, UVB or a combination of both. Therefore, you should avoid tanning beds that use UVA or UVB light. Artificial tans (e.g. spray tans) are safe.


Azithromycin UV Sensitivity

With azithromycin (Z-Pak) specifically, there have been case reports of increased sun sensitivity in those taking the drug. However, sun sensitivity reactions with azithromycin don't appear to be as prevalent as other drugs, such as sulfa drugs. In fact, some studies suggest that there is a very small risk of photosensitivity reactions with azithromycin, but sun exposure should be minimized nonetheless, just to be safe.


Azithromycin  has a relatively long half-life according to studies, and can stay in your body for at least a few days after completing therapy. It would be prudent to wait at least 3 to 4 days after your last dose of azithromycin before tanning.


If you do plan being exposed to sunlight, be sure to use broad spectrum sunscreens that protect against both UVA and UVB rays.


Summary

  • Azithromycin has published case reports of increased sun sensitivity (i.e. photosensitivity) in those taking the medication.
  • The risk of photosensitive reactions with azithromycin appears to be less that other medications such as sulfa and tetracycline drugs.
  • Tanning is not recommended in those taking azithromycin (Z-Pak) due to possible increased sensitivity to UV light.
  • You should wait at least a few days after your last dose of azithromycin to go tanning.